Migraine and tension headache veteran, here; I've had them 29 years and 25 years respectively. The tension headaches were a daily problem. The migraines attacked every couple of months until I began taking triptans, when they were first introduced. Eventually I had a migraine nearly every day as well, because Triptans cause rebound headaches, try to stay away from them! I went away for 3 weeks last July. I brought 18 tablets of 100mg Sumatriptan. After 14 days I had none left; I had taken them all.
Like nearly all abortive medications triptans have the potential
to cause rebound headaches if not taken as directed. Taking an average of more than one dose/day for two weeks is a sure recipe for rebound. Typically most triptans should be taken no more than two times in one day and two days in one week. That's 8 every two weeks. It's neither wise nor safe to take more than twice that amount. When used correctly triptans are probably the most effective headache abortives available (for the most people that is--they do very little for me).
I'm glad that your headaches are under control since you've started taking a daily preventative medication. I hope that your headaches become even less frequent. But even after you've built up a therapeutic dose in your system it's still (unfortunately) likely that you'll at least have the occasional bad headache. Having an effective abortive medication (and using it correctly) will help bridge the gap between reduced frequency and true control. I suggest that you speak to your new neurologist about
your experience with Imitrex.
Best of luck,